Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Have skin pigmentation and swelling after having a tattoo. Taking antibiotics and spraying bactine. What to do?

Tattoo Infection - I have given myself homemade tattoos before and (as far as prisonstyle tattoos go) I have done a pretty good job in the past of sanitation.
This last tat I was doing was a cover-up on my ankle, and I used a different ink than I usually use, which has caused my skin to be red and swollen (it's day 3 now but I am used to new tats enough to know when it looks healthy, which it doesn't.), and I cant afford to go to the doctor for the infection, so I was wondering if you had any advice to help me out?
I have been spraying it with bactine at least daily, giving it plenty of air and avoiding moisture.
also, I have some antibiotics (don't remember the name, no longer in the bottle) that my doctor gave me about a year ago for an infection in my intestine, and I was wondering if I should take these as I was thinking they might help, and I figured it was worth a shot as long as they couldn't make it worse, so could they?
thanks a lot!
Asked On : Thu, 2 May 2013
Answers:  2 Views:  68
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Dermatologist 's  Response

Thanks for the query

There can be two reasons for the above presentation,,
Either you have developed contact sensitivity due to the tattoo and its pigment ie a kind of allergic reaction to the pigment.
Or you have developed infection at the site of the tattoo..
Allergic reaction usually presents with redness and development of fluid filled vesicular lesions with few solid papules or pustules over the affected area..the lesions in this case are very itchy in nature...
Infection presents with redness of the area with the development of pus filled lesions...
I would advice you to apply a steroid-antibiotic combination like Flutibact cream over the area
Take oral antihistamines like levocetrizine once a day for 3-4 days...
Keep the area clean and dry
Wash with lukewarm water twice a day before applying the cream
Do not use any other creams/oils/moisturizing lotions over the area..

If inspite of the above measures, the lesions persist or increase in size, then sometimes a course of oral steroids or oral antibiotics is required according to the clinical picture

Hope it helps
Wishing you speedy recovery
Dr Geetika Paul
Answered: Thu, 2 May 2013
I find this answer helpful

2 Doctors agree with this answer

General & Family Physician Dr. Saloni Shah's  Response
Hello for posting on HCM
It sounds like you have developed allergic reaction to the tatoo ink as one of the possibilities
For allergy - you will need to try anti histamines & steroid based creams for 1 week at least before it settles down
If it is due to infection ( common signs being swelling, redness hot to touch & slight fever ) - antibiotics in the form of tablets is better
Bactine is anti septic spray which has local anaesthetic effect to stop the pain
A/b used for intestinal inf will not control skin infection - for tatoo related infection you will need flucloxacillin / amox anti biotic
I hope this helps
Answered: Thu, 2 May 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor